Alabama, 2023Hail and Damaging Winds in Alabama, May 15, 2023
May 15, 2023 · NWS HUN · 6 events in 4 counties and zones
Scattered to numerous thunderstorms erupted during the early to mid afternoon hours due to strong instability. A few of the thunderstorms produced gusty and in some cases damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms erupted during the early to mid afternoon hours due to strong instability. A few of the thunderstorms produced gusty and in some cases damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 15, 11:19 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, May 15, 11:19 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
1219 PM CDT Mon May 15 2023
...New AVIATION...
.NEAR TERM...
(Rest of Today)
Issued at 858 AM CDT Mon May 15 2023
A nice morning is underway across the TN Valley, with current
temperatures hovering in the middle/upper 70s at this hour.
Overnight, an MCS decayed on its journey across E/Central TN, and
it's this feature's outflow that will likely spark convection for
our area later this afternoon. HIRES models show another
disturbance rotating around the sfc high pressure, helping to
develop additional convection today as well, so have left the
current PoPs as-is for now, with the lowest values to the S and
the higher values N (30-50%). A few strong storms will be
possible today, with gusty winds the primary threat.
Aside from observational trends/adjustments this morning, no
further changes were warranted for the public forecast update.
&&
.SHORT TERM...
(Tonight through Thursday)
Issued at 208 AM CDT Mon May 15 2023
Any showers and storms that developed during the afternoon will
dissipate after sunset with the loss of daytime heating. Another
mild and humid night is forecast with overnight lows only dropping
down into the mid 60s. Increased cloud cover overnight will
prevent widespread fog from developing.
On Tuesday, a shortwave trough across the Plains drops down
towards the Tennessee Valley. This finally kicks out the sfc high
pressure that has been in place over the Southeast for the last
several days. A cold front is expected to traverse the forecast
area during the day Tuesday. Combined with diurnal heating, a
high chance (70-85%) of showers and thunderstorms will impact the
area, especially during the afternoon hours. SPC has outlooked
areas east of I-65 in a marginal risk for severe storms given
1500-2000 j/kg of CAPE. However, confidence is still quite low as
it may be difficult for storms to become organized with effective
shear under 30 knots. Better chances for strong to severe storms
is displaced to our north, closer to the sfc low. Main concern
with storms on Tuesday is locally heavy rainfall that could lead
to flash flooding and gusty winds.
Once the front drops south into central Alabama late Tuesday
night into Wednesday, a cooler and drier airmass advects in behind
the front. Afternoon highs both Wednesday and Thursday top out in
the upper 70s to lower 80s. Most locations should stay dry, but a
few diurnal storms may be possible so have kept blended PoP
guidance (15-30%).
&&
.LONG TERM...
(Friday through Sunday)
Issued at 208 AM CDT Mon May 15 2023
Zonal flow is expected to continue through the weekend. As a
result, temperatures remain seasonable with afternoon highs in the
upper 70s to lower 80s and overnight lows drop down into the upper
50s to lower 60s. Given a summerlike pattern, low chances (15-40%)
remain for afternoon thunderstorms each day. Model guidance hints
at another cold front moving through this weekend, but given the
spread in guidance have opted to keep PoPs near NBM. Chances for
showers and thunderstorms will change in future forecast updates
once model come into better agreement.
&&
.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Mon May 15 2023
Showers and storms will continue to develop and overspread both
KHSV/KMSL thru late this evening. Convection will be most
widespread between 15/20-16/00Z before dissipating with the loss
of daytime heating after sunset. Low clouds will linger
overnight, hovering just above MVFR conds AOA 3kft, with another
round of showers and storms arriving at both terminals by mid-
morning Tuesday as another disturbance approaches the area.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...12
SHORT TERM....GH
LONG TERM....GH
AVIATION...12
In the hours before
Special weather statement, May 15, 12:06 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
106 PM CDT Mon May 15 2023
ALZ002-151845-
Colbert AL-
106 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of western Colbert
County through 145 PM CDT...
At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iuka, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum and Allsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3485 8810 3488 8810 3487 8796 3484 8793
3481 8792 3461 8800 3467 8813
TIME...MOT...LOC 1806Z 288DEG 5KT 3481 8812
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPThunderstorm Wind, Colbert
- When
- May 15, 12:20 PM CST
- Where
- Colbert County, 0.89 mi NW of Malones
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.730, -88.110
Trees were knocked down on Allsboro road at Liberty road.
Thunderstorm Wind, Colbert
- When
- May 15, 12:23 PM CST
- Where
- Colbert County, 0.89 mi NE of Malones
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.730, -88.090
Trees down at the intersection of Allsboro road and Redbud road.
Thunderstorm Wind, Lawrence
- When
- May 15, 2:27 PM CST
- Where
- Lawrence County, 1.79 mi SE of Sherrod Quarters
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -87.310
Power poles were snapped and at least 12 were blown down from a possible microburst. Several trees were blown down in the same area.
Thunderstorm Wind, Lauderdale
- When
- May 15, 2:27 PM CST
- Where
- Lauderdale County, Lexington
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -87.370
A tree blown down into a residence along CR 51 in Lexington.
Hail, Morgan
- When
- May 15, 3:18 PM CST
- Where
- Morgan County, 1.84 mi WSW of Huntsville Laceys Sp
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.520, -86.630
Golf ball sized hail was reported. Time was estimated from radar.
Thunderstorm Wind, Morgan
- When
- May 15, 3:35 PM CST
- Where
- Morgan County, 0.9 mi SE of Union Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 34.460, -86.640
Trees were reported blown over and swings flipped over at this location. Time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Texas, May 15, 20232 deaths · 1 in hail · 2 events
- Tornado and Flash Flooding in Missouri, May 15 to 16, 2023$100,000 · EF0 · 15 events
- Tornado and Damaging Wind in Texas, May 15, 2023$100,000 · EF0 · 3 events
- Hail and Damaging Wind in Tennessee, May 15, 2023$20,000 · 1 in hail · 3 events
- Flash Flood and Flood in Oklahoma, May 15, 2023$20,000 · 2 events
- Frost and Freeze in New York, May 15, 202315 events
- Flash Flooding and Flood in Georgia, May 15 to 18, 2023$8,000 · 50 kt wind · 14 events
- Flooding in Colorado, May 15 to 18, 2023$9,000 · 9 events
- Hail and Damaging Winds in Florida, May 15 to 17, 2023$2,000 · 1.75 in hail · 9 events
- Damaging Winds in Mississippi, May 15 to 16, 2023$12,000 · 63 kt wind · 2 events
- Hail in Missouri, May 15, 20231.75 in hail · 4 events
- Frost and Freeze in Vermont, May 15, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102646, 1102645, 1102649, 1102650, 1102651, 1103817.